Facebook Pixel
EmpowHER Guest

Throwing up, a side effect of the pill?

By Anonymous August 27, 2014 - 10:42am
Rate This

My girlfriend has been taking the pill for just over a week now and is experiencing some spotting but she threw up this morning and is now worried that she may be pregnant. Is it possible that vomiting could be a side effect of the pill?

Add a Comment1 Comments


Hi concerned boyfriend!

Thank you for turning to the EmpowHER community to try and help your girlfriend!

Birth control pills can definitely make a woman nauseous and cause vomiting when they start taking the medication. My concern with that is, if she had any of these symptoms the first, second day of taking the hormones?? If she was going to have side effects from the pill, she would have experienced them at the onset of taking them, not a week later. 

Irregular bleeding is also a common side effect of a woman's body adjusting to the hormones in the pill. She can experience spotting and irregular bleeding for her first 1-3 packs of pills. The spotting should stop by the third pack.

When was her last period and could there been a chance of pregnancy prior to starting the pill? Did you guys use protection before and after she started taking it? There's a lot of factors that need to be known, otherwise I would just be guessing.

I would have her call her doctor or whomever prescribed her the pill and explain the symptoms. It might be too early to take a pregnancy test, but when in doubt, that answers her question.

She could just be experiencing side effects (or better yet, just the flu) Spotting is common, but I would call the doctor. He or she might just change the pill to something else.

In the meantime, definitely use a back up method!

Here's a link to our birth control center on the website. Please take a look so that you and your girlfriend have all the facts!


I hope she feels better. Will you let me know how it goes and what happens?



August 27, 2014 - 1:10pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Birth Control

Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!